Hail, Tuscaloosa
- When
- May 21, 1:06 PM CST to 1:12 PM CST
- Where
- Tuscaloosa County, 3 mi N of Duncanville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.100, -87.450
Dime size hail was observed just north of Duncanville.
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 21, 2:21 AM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 321 AM CDT MON MAY 21 2001 BIG STORM SYSTEM POISED TO SWEEP ACROSS THE AREA NEXT 24 HOURS OR SO. PLENTY OF MOISTURE AND LIFT TO BE HAD...AND WITH ADDED HEAT THIS AFTERNOON...EXPECT INSTABILITY TO BE SUFFICIENT FOR WIDESPREAD STORMS. PLUS...ITS HARD NOT TO NOTICE THE ONGOING CONVENTION IN WESTERN TN AND NORTHERN MS. WILL KEEP HIGH POPS AREAWIDE TODAY... WITH CATAGORICAL IN NORTH AND WEST...TO LIKELY AND HIGH CHANCE FARTHER SOUTH AND EAST. GIVEN SPC OUTLOOK...WILL ENHANCE WORDING IN APPROPRIATE AREAS AS WELL. EXPECT SEVERAL WAVES OF CONVECTION TODAY AND TONIGHT...AND THEN THE BIG FINAL PUSH OF RAIN LATE TONIGHT AND EARLY TOMORROW. RAIN SHOULD EXIT AREA AFTER COLD FRONT MOVES THROUGH (YET ANOTHER FRONT MOVING THROUGH THE BHM WITHIN A FEW HOURS OF 12Z). PRETTY COOL AIRMASS IN WAKE OF FRONT. DOESN'T APPEAR TO BE A RECORD BREAKER AT THIS POINT...BUT STILL UNSEASONABLY COOL. MEDIUM RANGE MODELS THAN KEEP CUTOFF UPPER LOW SPINNING ACROSS THE EASTERN HALF OF THE COUNTRY THROUGH THE BETTER PART OF THE WEEK. LOW CONFIDENCE IN THE EXTENDED FORECAST...DUE TO UNCERTAINTIES INVOLVED WITH SHORTWAhVES ROTATING AROUND BIG UPPER LOW. HSV 083/059/067/048 ++2 BHM 085/062/072/050 783 MGM 087/066/078/053 565 .BHM...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM GORDO AL 0.75 INCH HAIL
05/21/01 PICKENS DIME SIZE HAIL AND ONE
TREE DOWN BLOCKING A
ROADWAY IN GORDO.
1250 PM ECHOLA AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE HAIL FELL NEAR
ECHOLA.
1257 PM TUSCALOOSA AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE HAIL WAS
REPORTED NORTH OF
TUSCALOOSA IN THE YELLOW
CREEK AREA.ALZ001>038-040>050-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT MON MAY 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...SEVERE THUNDERSTORM WATCH NUMBER 264 IN EFFECT FOR MUCH OF NORTH AND CENTRAL ALABAMA THROUGH 5 PM... THE AIRMASS OVER MUCH OF CENTRAL AND NORTH CENTRAL ALABAMA... PARTICULARLY IN A BROAD BAND FROM LIVINGSTON TO BIRMINGHAM TO ANNISTON...WILL REMAIN WARM AND QUITE UNSTABLE THROUGH THE AFTERNOON HOURS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL ALABAMA THROUGH AT LEAST 5 PM...AND SOME OF THESE WILL LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL. STRONG STORMS WILL LIKELY PERSIST INTO THE EVENING HOURS OVER EAST CENTRAL ALABAMA...MAINLY EAST OF A WEDOWEE TO SELMA LINE. A FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...BUT THE THREAT OF WIDESPREAD SEVERE WEATHER SHOULD DIMINISH AFTER SUNSET. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER NORTHWEST ALABAMA THIS EVENING AHEAD OF AN ADVANCING COLD FRONT...AND THESE WILL MOVE OVER THE REST OF THE AREA OVERNIGHT. THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE QUITE STRONG...AND A FEW OF THE THUNDERSTORMS OVER NORTHERN ALABAMA TONIGHT MAY BRIEFLY BECOME SEVERE. HOWEVER...THE AIRMASS WILL STABILIZE SOMEWHAT BY MIDNIGHT...SO THE THREAT OF SEVERE WEATHER SHOULD DIMINISH AFTER THAT TIME. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY REMAIN NECESSARY THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail was observed just north of Duncanville.
Several trees and power lines were blown down in the city of Duncanville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245937, 5245938.